Warfarin overdose?

Hello everyone- I'm looking for a bit of advice about a warfarin overdose. My mum (who was 86) had been poorly with a fractured pelvis as well as a tumour on her kidney (which she'd had for a few years)

She came out of hospital with a full care package because of her limited mobility but the carers were for personal care only and were not to give her medication. My sister & myself gave her this every morning.

However one day my sister had a note from the carer saying she had given mum her warfarin, meaning her dose that day was doubled. She called the doc who did a blood test and mums INR was a whopping 14.5 after being stable at 2.5 for a long time. Mum had to have a large dose of vitamin K the following day (this was between christmas & new year so out of hours doctors)

My question is - would just a single 'double dose' raise mums INR so drastically? Or could there be another reason for it?

Sadly mum displayed signs of another TIA the following day and had to be admitted to hospital where she died 3 weeks later.

Naturally my sister and myself would like to know if the overdose contributed to her death. We aren't out to make trouble but feel the care providers should be looking into why this happened and so far they seem to be ignoring it! any advice or ideas would be greatly appreciated thank you!

6 Replies

  • HI, when you are on Warfarin the INR has to be kept stable, as you know, so yes it is affected by dose, but also what the patient eats, drinks etc, any virus or antibiotic etc. The diet in terms of green veg has to be similar every day, so any change can send it into orbit, the INR. It is important to keep an eye on it, presumably she goes to the clinic for a blood tests regularly? MaryF

  • The therapeutic dose of warfarin and excess dose of warfarin are very close to each other, but as MaryF noted any change in routine, diet, time of medication or another infection can drastically alter INR. My. Father was on 2mg for 18 months and a urinary infection increased his INR from his normal of 2.0-2.2 up to 9.8 and that was before antibiotics. It will be hard to know what contributed to your mothers rise in INR but TIA's normally arise from clots causing transient blockage and are more likely to be in response to the reversal of the INR from the vitamin K. There is also increased risk of clots from fractured bones (fat embolis) and from your mothers reduced mobility.

    I am very sorry that your mother died and that her last days were so traumatic, you have my deepest sympathy, but I do not think it is possible to tease out all the causes and relative risks after the event. I hope you and your sister can find closure and remember better times with your mother.

  • Belleblue, I can't answer your questions but I would like to express my condolences to you and your sister on the loss of your mother.

  • I am sorry to hear you lost your mum. If the carer was not supposed to administer the medicine but did, that alone seems like grounds for a serious complaint.

  • HI It would be the warfarin over dose.So sorry for your loss.


  • Thank you everyone for your replies - this group is so supportive which is a great help! (I thought I'd posted a thank you yesterday but seem to have lost it!)

    The care provider team have apologised for the 'incident' and assured us that the carer has now had extra training - but we still feel let down:-(

    I think it's probably because we are scattering her ashes this weekend that has brought it to the front of our minds again. . Mum was such a strong lady and was still wearing her lippie and perfume up until the overdose.. We are convinced in our own minds that this hastened her death but fretting won't change anything now .. It's just good to get your feedback.

    Many thanks you lovely lot! x

You may also like...